Alert archive / Michigan / Small Craft Advisories in 2011

Small Craft Advisory 41, NWS Marquette, MI

June 1, 2011

NWS Marquette, MI issued this small craft advisory at Jun 1, 2011, 5:12 PM EDT. It took effect at Jun 1, 2011, 7:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 1, 2011, 5:12 PM EDT (21:12 UTC)
In effect from
Jun 1, 2011, 7:00 PM EDT
Expired
Jun 2, 2011, 3:00 AM EDT
In force
8 hr
Issued by
NWS Marquette, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Jun 1, 4:27 PM EDT, 45 minutes earlier.

Area forecast discussion, Jun 1, 4:27 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
427 PM EDT WED JUN 1 2011

.SHORT TERM /TONIGHT AND THURSDAY/...

AS THE HIGH BUILDS OVER THE AREA TONIGHT...EXPECT WINDS TO GRADUALLY
DECREASE THIS EVENING. WINDS HAVE STARTED TO TURN A LITTLE MORE TO
THE WNW OVER THE LAST COUPLE OF HOURS AND IT SHOULD CONTINUE INTO
THE EVENING...AS THE HIGH OVER WRN MN MOVES E OVER WRN LK SUPERIOR.
BIG QUESTION IS HOW LONG THE WINDS WILL STAY UP HEADING INTO THE
EVENING. THE WIND GUSTS ONLY BRIEFLY REACHING WIND ADVISORY CRITERIA
AT TIMES THIS AFTN IN THE AREAS UNDER THE CLOUDS AWAY FROM THE
KEWEENAW PENINSULA. WITH THE WINDS SHIFTING OUT OF A MORE FAVORABLE
NW DIRECTION FOR ALGER/LUCE COUNTIES AND THE LINGERING PRESSURE
GRADIENT...WOULD NOT BE SURPRISED IF THERE WERE A FEW WIND GUSTS
PAST THE CURRENT EXP TIME. BUT THE MARINE LAYER HAS BEEN KEEPING
MUCH OF THE WINDS IN CHECK FOR THE WRN/CNTRL BUOY AND STANNARD ROCK
HAS ONLY HAD LOW END GALES OVER THE LAST COUPLE OF HOURS.
THEREFORE...HAVE DECIDED TO LEAVE THE CURRENT 21Z EXP TIME FOR THE
WIND ADVY. DID TWEAK THE HIGH WIND WARNING FOR NRN HOUGHTON AND
KEWEENAW A COUPLE HOURS LONGER...LARGELY TO CAPTURE THE CONTINUED
NEAR WARNING WINDS OVER THE HIGHER TERRAIN UNTIL THE NOCTURNAL
INVERSION KICKS IN. THE WINDS WILL CONTINUE TO DIMINISHING THIS
EVENING AS THE SUN GOES DOWN AND THE NOCTURNAL INVERSION DEVELOPS.
WITH THE HIGH MOVING OVERHEAD ALLOWING FOR CLEARING SKIES AND
WEAKENING WINDS...COULD SEE LOWS END UP FAIRLY LOW ESPECIALLY OVER
THE INTERIOR W. DROPPED LOWS THERE ANOTHER COUPLE DEGREES...TO
AROUND 36...AS THE RADIATIONAL COOLING WILL BE THE STRONGEST THERE
WITH THE LIGHTEST WINDS AND PWAT VALUES AROUND 0.3IN OR 35 PERCENT
OF NORMAL. WOULD NOT BE SURPRISED IF SOME PATCHY FROST OCCURS IN
SOME OF THE COLD SPOTS OVER THE INTERIOR WEST...AS LONG AS WINDS
DIMINISH QUICKLY THIS EVENING.

UPPER RIDGE BUILDS OVER THE AREA ON THURS...IN RESPONSE TO THE UPPER
TROUGH THAT HAD BEEN OVER SOUTHERN CAL LIFTING NE INTO THE ROCKIES.
THE HIGH THAT WILL QUICKLY MOVE IN TONIGHT WILL SLIDE TOWARDS THE
LOWER GREAT LAKES BY THURS EVENING. WITH DRY AIR IN PLACE...SHOULD
SEE A SUNNY START TO THE DAY TOMORROW. THIS DRY AIR WILL LEAD TO
ANOTHER DAY WITH LOWER RH VALUES. WITH ABUNDANT SUNSHINE AND
SLIGHTLY DRIER AIR...EXPECT DEWPOINTS TO FALL INTO THE LOWER 30S AND
POSSIBLY EVEN THE UPPER 20S. MAIN LIMITING FACTOR FOR SOME OF THE
LOWER DEWPOINTS WILL BE THE INCREASING SERLY FLOW...WHICH WILL START
TO PULL SLIGHTLY MORE MOIST AIR INTO THE AREA AND ALSO OFF LK MI.
THIS ENDS UP PUTTING MIN RH VALUES AROUND OR JUST BELOW 30 PERCENT
AND WITH HIGHS RISING INTO THE MID/UPPER 60S...CREATES ANOTHER
ENHANCED FIRE POTENTIAL. FORTUNATELY...WINDS WILL BE MUCH LOWER THAN
TODAY. SOME LK BREEZES ARE EXPECTED ALONG THE LK SUPERIOR SHORELINE
THROUGH EARLY AFTN...UNTIL THE WINDS INCREASE ENOUGH DURING THE AFTN
OUT OF THE SE TO HOLD THEM CLOSE TO SHORE. FINALLY...BIG QUESTION
FOR THURS AFTN IS WHERE THE UPSTREAM CONVECTION WILL OCCUR. IF CELLS
DEVELOP OVER NRN MN DURING THE AFTN...ALONG THE SHORTWAVE ROTATING
AROUND THE UPPER RIDGE...THEY COULD POTENTIALLY BE APPROACHING WRN
LK SUPERIOR DURING THE LATE AFTN HOURS. THEREFORE...WILL CONTINUE TO
MENTION SLIGHT AND LOW CHANCE POPS OVER THE FAR WRN PART OF LK
SUPERIOR...WHERE THE TSRA COULD REACH BEFORE 00Z.

&&

.LONG TERM (THU NIGHT THROUGH WEDNESDAY)...

LOOKS LIKE A HEAVY RAIN EVENT IS POSSIBLE FOR PARTS OF THE FORECAST
AREA THU NIGHT. THE NAM AND ECMWF ARE IN EXCELLENT AGREEMENT IN
DEVELOPING AN MCS TYPE FEATURE ACROSS THE DAKOTAS LATE THU AFTN INTO
THU EVENING THEN MOVING IT E-SE ACROSS THE FORECAST AREA JUST NORTH
OF THE SURFACE AND 850MB WARM FRONT. STRONG WARM ADVECTION AND
ASSOCIATED MOISTURE CONVERGENCE WILL MOVE OVERHEAD OVERNIGHT IN
ASSOCIATION WITH THE NOSE OF THE LOW LEVEL JET. THIS COMBINED WITH
INCREASED ELEVATED INSTABILITY /MUCAPE VALUES 500-1000 J/KG/ SHOULD
SERVE TO MAINTAIN ANY MCS ACTIVITY THAT DEVELOPS OVER THE DAKOTAS
AND NRN MN ACROSS THE LAKE AND INTO UPPER MICHIGAN THU NIGHT. WITH
THE MEAN WIND NEARLY PARALLEL TO THE WARM FRONT AND PRECIPITABLE
WATER VALUES OF OVER 200 PCT OF NORMAL /NEARLY 1.7 INCHES/...THERE
IS A CONCERN FOR HEAVY RAINFALL WITH TRAINING THUNDERSTORMS
OVERNIGHT THU INTO FRI MORNING. ONE CONCERN IS THE INITIAL DRY AIR
WHICH MAY BE TOUGH TO OVERCOME INITIALLY...HOWEVER THE STRONG RETURN
OF MOISTURE COMBINED WITH THE FAVORABLE SLIGHT VEERING OF THE LOW
LEVEL JET SHOULD COMBAT THAT PROBLEM QUICKLY. AT THIS TIME...IT
SEEMS LIKE THE BEST CHANCE FOR HEAVY RAIN WOULD NEAR A LINE FROM
HOUGHTON THROUGH MARQUETTE TO MANISTIQUE. DRY AIR WILL BE TOUGHEST
TO OVERCOME ACROSS FAR EASTERN LUCE COUNTY AND HAVE HELD OFF LIKELY
POPS UNTIL LATE THU NIGHT FOR THERE.

ALTHOUGH 850MB TEMPS WILL RISE TO NEARLY +20C ACROSS THE CWFA ON
FRIDAY...THE OUTFLOW FROM THE MCS MAY KEEP THE SURFACE WARM FRONT
JUST SOUTH OF THE AREA UNTIL PERHAPS LATER IN THE DAY. THE ECMWF
SHOWS A WEAK SURFACE LOW MOVING INTO THE U.P. LATE IN THE DAY FRIDAY
WHILE THE NAM KEEPS THE SURFACE LOW FURTHER SOUTH. THE ECMWF IS
CERTAINLY THE WARMER SOLUTION...AND IF THE SUN IS ALLOWED TO BREAK
OUT IN THE AFTERNOON IT COULD BECOME RATHER WARM AND MUGGY
ESPECIALLY NEAR THE WI BORDER. STILL PLENTY OF UNCERTAINLY OF CLOUD
COVER AS THE NAM WANTS TO HOLD ONTO LOW CLOUDS UNDER THE INVERSION
FOR MUCH OF THE DAY. WILL GO WITH TEMPS WELL INTO THE 70S WITH
RISING DWPTS. THE ASSOCIATED COLD FRONT MOVES THRU LATE FRI INTO
FRIDAY NIGHT. HOWEVER...WITH 700MB TEMPS OF +12 TO +14C A STRONG CAP
WILL LIKELY BE IN PLACE WHICH WOULD LIMIT ANY WIDESPREAD CONVECTION.
WILL CONTINUE WITH SMALL CHANCE/SCHC POPS FRI AFTN INTO FRIDAY NIGHT
WITH FROPA BUT THIS MAY BE GENEROUS. SATURDAY SHOULD BE A QUIET DAY
WITH RIDGING BUILDING ACROSS THE AREA.

STRONG RIDGING WILL BUILD ACROSS THE PLAINS AND MISSISSIPPI VALLEY
REGIONS THROUGH THE EXTENDED...LEAVING THE UPPER GREAT LAKES IN W-NW
FLOW THROUGH THE PERIOD AT THE EDGE OF THE WESTERLIES. THE MODELS
ARE IN GOOD AGREEMENT IN THE GENERAL UPPER PATTERN THROUGH DAY
7...HOWEVER THERE ARE SOME DIFFERENCES WITH REGARDS TO DETAILS WITH
REGARDS TO WHERE THE BAROCLINIC ZONE WILL SET UP...AND THUS WHEN THE
BEST CHANCES FOR RAIN WILL OCCUR. IN REALITY...IT WILL ALL DEPEND ON
WHEN INDIVIDUAL DISTURBANCES MOVE THROUGH THE UPPER LAKES...AND
THERE ARE SOME DISTINCT DIFFERENCES AMONG THE NUMERICAL GUIDANCE
WITH THESE TYPE OF DETAILS. THE ECMWF IS CERTAINLY MORE AGGRESSIVE
IN KEEPING THE BAROCLINIC ZONE CLOSE BY WHILE THE GFS IS MUCH MORE
SUPPRESSED TO THE SOUTH. WITH THAT BEING SAID...HAVE OPTED TO GO
WITH LOW CHANCE POPS FOR MONDAY THEN AGAIN ON WEDNESDAY...MORE IN
LINE WITH THE GFS AND ECMWF ENSEMBLE FORECAST VS. THE OPNL ECWMF.
WILL KEEP TUE DRY FOR NOW PER HPC GUIDANCE ALTHOUGH THE ECWMF IS
MORE AGGRESSIVE IN BRINGING THE FRONT BACK NORTH A LITTLE FASTER
THAN THE OTHER MODELS.

AS FOR TEMPS...EXPECT TEMPS TO BE SLIGHTLY ABOVE NORMAL THRU THE
EXTENDED ALTHOUGH THEY COULD BE MUCH WARMER ESPECIALLY ON WED IF THE
ECMWF VERIFIES.

&&

.AVIATION /FOR THE 18Z TAF ISSUANCE/...

VFR CONDITIONS WILL PREVAIL AT BOTH TAF SITES FOR THE PERIOD AS THE
STRONG LOW PRESSURE SYSTEM EXITS THE AREA AND HIGH PRESSURE MOVES
OVERHEAD. PREVIOUS FORECAST HAD GOOD TIMING ON THE DIMINISHING WINDS
LATE THIS AFTN AND INTO THIS EVENING...SO ONLY MADE MINOR TWEAKS.
SCT/BKN CLOUDS SHOULD ALSO EXIT THIS EVENING AND ALLOW SKIES TO
CLEAR AS DAYTIME HEATING IS LOST.
&&

.MARINE /FOR THE 4PM LAKE SUPERIOR FORECAST ISSUANCE/...

THE STRONG LOW PRESSURE SYSTEM JUST EAST OF HUSDON BAY WILL PRODUCE
ANOTHER COUPLE OF HOURS OF GALE FORCE WINDS OVER THE CNTRL/ERN LAKE.
AS HIGH PRESSURE MOVES INTO THE WRN LAKE THIS EVENING...WINDS WILL
GRADUALLY DIMINISH FROM W TO E THROUGH THE NIGHT. ANOTHER LOW
PRESSURE SYSTEM EXITING THE NRN ROCKIES WILL LIFT A WARM FRONT
ACROSS THE AREA ON FRIDAY. BEHIND THIS FRONT...WARM AND MOIST AIR
WILL CREATE AREAS OF FOG AND WINDS UP TO 30 KNOTS. A COLD FRONT WILL
QUICKLY SLIDE ACROSS LAKE SUPERIOR BY SATURDAY MORNING...BRINGING AN
END TO THE FOG AND PRODUCE NW WINDS UP TO 25KTS. HIGH PRESSURE WILL
THEN DRIFT OVER THE UPPER GREAT LAKES AND KEEP WINDS BELOW 20KTS
THROUGH MONDAY.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WIND ADVISORY UNTIL 5 PM EDT /4 PM CDT/ THIS AFTERNOON FOR
     MIZ004>007-009>014-084-085.

  HIGH WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR MIZ001-003.

  HIGH WIND WARNING UNTIL 5 PM EDT THIS AFTERNOON FOR MIZ002.

LAKE SUPERIOR...
  GALE WARNING UNTIL 8 PM EDT THIS EVENING FOR LSZ249>251-266-267.

  GALE WARNING UNTIL 7 PM EDT THIS EVENING FOR LSZ243>248-265.

  GALE WARNING UNTIL 5 PM EDT /4 PM CDT/ THIS AFTERNOON FOR LSZ241-
     242-263-264.

LAKE MICHIGAN...
  GALE WARNING UNTIL 5 PM EDT THIS AFTERNOON FOR LMZ221-248-250.

&&

SHORT TERM...SRF
LONG TERM...MRD
AVIATION...SRF
MARINE...SRF
Hazardous weather outlook, Jun 1, 4:05 PM EDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
405 PM EDT WED JUN 1 2011

MIZ001>007-009>014-084-085-021200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
405 PM EDT WED JUN 1 2011 /305 PM CDT WED JUN 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

IT WILL REMAIN WINDY EARLY THIS EVENING WITH GUSTS OF 30 TO 40 MPH
EXPECTED. LOCALIZED GUSTS OF 50 TO 60 MPH ARE POSSIBLE ACROSS THE
HIGHER TERRAIN OF THE KEWEENAW PENINSULA. SEE THE LATEST WEATHER
MESSAGE FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY THURSDAY NIGHT INTO FRIDAY
MORNING. HEAVY RAINFALL IS POSSIBLE WITH THESE STORMS.

THERE IS ALSO A CHANCE FOR THUNDERSTORMS FRIDAY INTO FRIDAY
NIGHT...MONDAY AND AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND SPEEDS OR WIND DAMAGE WOULD BE GREATLY
APPRECIATED.

LSZ162-240>251-263>267-021200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
405 PM EDT WED JUN 1 2011 /305 PM CDT WED JUN 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

WESTERLY GALE FORCE GUSTS TO 35 KNOTS WILL END THIS EVENING ACROSS
LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY ON THURSDAY NIGHT. THERE IS ALSO A CHANCE
FOR THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT...MONDAY AND AGAIN ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-021200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
405 PM EDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

WESTERLY GALE FORCE GUSTS TO 35 KNOTS WILL END THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY ON THURSDAY NIGHT. THERE IS ALSO A CHANCE
FOR THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT...MONDAY AND AGAIN ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MRD

In the hours before

Local storm report, Jun 1, 1:40 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1240 PM CDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     1 SSW AU TRAIN          46.41N 86.84W
05/31/2011                   ALGER              MI   TRAINED SPOTTER

            NUMEROUS 100 FT WHITE PINE TREES DOWN ALONG N. SHORE ROAD
            NEAR AU TRAIN LAKE. ONE TREE FELL OVER A POWERLINE. A
            TELEPHONE POLE WAS SNAPPED IN HALF.

1200 AM     NON-TSTM WND DMG 2 SSE NORWAY            45.78N 87.90W
06/01/2011                   DICKINSON          MI   TRAINED SPOTTER

            11 INCH DIAMETER TREE BRANCH BROKE OFF DURING HIGH WINDS
            OVERNIGHT. TIME ESTIMATED BASED OFF STRONGEST WINDS AT
            KIMT.

&&

MBABICH

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 11:14 AM EDTSmall Craft AdvisoryMQT26 hr
Jun 1, 5:12 PM EDTGale WarningMQT3 hr

Nearby

Small Craft Advisories in Michigan, 2011Every small craft advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.